Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Baltimore/Washington

June 7, 2003Howard County, Montgomery County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 7, 2003, 8:14 AM EDT for Howard County, Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2003, 8:14 AM EDT (12:14 UTC)
Expired
Jun 7, 2003, 11:15 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Howard County, MD, Montgomery County, MD

The radar

The Sterling radar (KLWX), 44 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 4:20 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 7, 4:20 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 AM EDT SAT JUN 7 2003

SHORT-TERM (TODAY-TONIGHT)

RAIN IS OVERSPREADING THE CWA FROM THE SW THIS MORNING. RAIN WILL
BECOME HEAVY AT TIMES DURING THE MORNING AS LIFT INCREASES
ASSOCIATED WITH STRENGTHENING SRLY LOW-LVL JET 45-50 KTS. SFC WARM
FRONT FCST TO PUSH INTO SRN ZONES BY 18Z AND PUSH NORTH INTO PA BY
00Z SUN. ENHANCED CONVERGENCE ALG RETREATING WARM FRONT WILL ALSO
LEAD TO SHOWERS AND TSTMS. PWATS FCST TO INCREASE TO JUST OVR 2 INS
ACROSS THE ENTIRE AREA. THIS WILL LEAD TO INTENSE RAINFALL RATES
WHICH COULD CAUSE SOME FLOODING OF CREEKS AND ROADS. LATEST RFC
GUIDANCE ALSO INDICATES NEAR FLOOD STAGES RISES EXPECTED IN SOME OF
OUR MAIN STEM RIVERS. CURR FLOOD WATCH CONFIGURATION LOOKS GOOD AND
WILL REMAIN UNCHANGED. THERE IS ALSO A SMALL THREAT FOR ISOLD BRIEF
TORNDAOES AS ENHANCED CONVERGENCE AND SHEAR ALG RETREATING WARM
FRONT COULD LEAD TO A FEW ROTATING STORMS. BUT THINK THAT WEAK LAPSE
RATES AND WEAK INSTABILITY WILL LIMIT UPDRAFT STRENGTH AND OVERALL
SEVERE WX THREAT.

ROSA

...LONGER TERM...SUN THRU FRI...

STRONG SYSTEM OVER MID ATLANTIC TONIGHT WILL RAPIDLY PUSH NE EARLY
SUN MORNING AND PRECIP SHUD COME TO AN END BEFORE SUNRISE. 850MB
WINDS TURN W BEHIND SYSTEM ALSO HELPING TO DRY THINGS OUT A BIT. SUN
NIGHT...A WEAKENING COLD FRONT WILL PUSH INTO MTNS FROM GREAT LAKES
AND A CHANCE FOR -SHRA/TSRA WILL ACCOMPANY IT FAR W ZONES.
1000-500MB RH CROSS SECTIONS SHOW LLRH WITH BNDRY HAS HARD TIME
MAKING IT E OF MTNS. EXPECTING WHATS LEFT OF FRONT TO COME THRU DRY
MON MORN E OF RIDGES.

WITH WEAK HIGH PRESSURE IN PLACE MON EVE THRU WED...DRY WEATHER IS
EXPECTED. WITH ZONAL FLOW ALOFT...TEMPERATURES WILL BE SEASONAL...IN
THE LOWER 80S.

BY LATE WED...ENSEMBLE MODELS IN ADDITION TO NEW 00Z GFS FCST TROF
OVER CENTRAL PLAINS TO PUSH INTO GREAT LAKES. AN ASSOCIATED COLD
FRONT IS PROGGED TO PUSH INTO CWA THU THEN BECOME STATIONARY
SOMEWHERE AROUND REGION THRU FRI. STILL A LOT OF UNCERTAINTY ON
EXACT TIMING AND STRENGTH OF FRONT IN ADDITION TO WHERE FRONT WILL
STALL...BUT ENOUGH EVIDENCE AVAILABLE TO WARRENT CHANCE -SHRA/TSRA
THU AND FRI.

MMARGRAF

.LWX...
DC...FLOOD WATCH THROUGH SATURDAY FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH SATURDAY FOR ZONES MDZ002>007...MDZ009>011.
VA...FLOOD WATCH THROUGH SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH SATURDAY FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 7, 4:45 AM EDT, 3 hours 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-071700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 AM EDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY...
MODERATE TO HEAVY RAINFALL IS EXPECTED TODAY AND TONIGHT. A FLOOD
WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF THE INTERSTATE 95
CORRIDOR. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE LIKELY DURING
THIS PERIOD. ISOLATED LOCATIONS COULD SEE AS MUCH AS THREE INCHES.
THESE AMOUNTS ARE HIGH ENOUGH TO CAUSE FLOODING ON RIVERS AND IN LOW
LYING AREAS SINCE WATERWAYS ARE ALREADY RUNNING HIGH AND THE SOIL
IS SATURATED IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...
RIVER LEVELS WILL REMAIN HIGH SUNDAY AND MONDAY IF HEAVY RAINFALL
OCCURS TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.

MMARGRAF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 10:59 AM EDTFlash Flood WarningLWXFairfax4 hr
Jun 7, 1:56 PM EDTFlash Flood WarningLWXFairfax, City of Fairfax3 hr
Jun 7, 10:52 AM EDTFlash Flood WarningLWXCarroll, Frederick4 hr
Jun 7, 11:10 AM EDTFlash Flood WarningLWXHoward, Montgomery4 hr
Jun 7, 2:43 PM EDTFlash Flood WarningLWXFrederick, Montgomery2 hr
Jun 7, 4:34 PM EDTFlash Flood WarningLWXHarford4 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.